Call or Text Us! 818-208-6025

Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you get up in the morning. This is odd because they weren’t doing that last night. So you begin thinking about likely causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.

Could the aspirin be the cause?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medications can produce tinnitus symptoms. Is one of those medications aspirin? And does that mean you should stop taking aspirin?

Tinnitus And Medication – What’s The Link?

The long standing rumor has linked tinnitus symptoms with countless medicines. But those rumors aren’t quite what you’d call well-founded.

tTinnitus is commonly viewed as a side effect of a diverse swath of medications. The truth is that there are a few types of medicine that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • Many medicines can impact your blood pressure, which also can affect tinnitus.
  • It can be stressful to begin taking a new medicine. Or more frequently, it’s the underlying condition that you’re using the medication to treat that brings about stress. And stress is commonly linked to tinnitus. So it’s not medication causing the tinnitus. The whole experience is stressful enough to cause this kind of confusion.
  • The affliction of tinnitus is pretty prevalent. More than 20 million individuals suffer from recurring tinnitus. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough people will start using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.

Which Medicines Can Trigger Tinnitus?

There is a scientifically established connection between tinnitus and a few medicines.

The Connection Between Strong Antibiotics And Tinnitus

There are a few antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are usually saved for extreme situations. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are usually avoided.

Blood Pressure Medication

When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. When the dosage is significantly higher than normal, some diuretics will cause tinnitus.

Aspirin Can Cause Ringing in Your Ears

And, yes, the aspirin might have been what brought about your tinnitus. But the thing is: Dosage is again extremely significant. Normally, high dosages are the significant issue. Tinnitus symptoms normally won’t be produced by standard headache doses. Here’s the good news, in most circumstances, when you stop using the huge dosages of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

There are some other medicines that might be capable of triggering tinnitus. And the interaction between some combinations of medications can also produce symptoms. That’s why your best option is going to be talking about any medication worries you might have with your doctor or pharmacist.

You should also get checked if you begin experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us